Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 21, 2021Pondera County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 21, 2021, 7:59 PM MDT for Pondera County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 7:59 PM MDT (01:59 UTC)
Expired
Jul 21, 2021, 8:30 PM MDT
In force
31 min
Issued by
NWS Great Falls, MT

County Pondera County, MT

The radar

The Great Falls radar (KTFX), 106 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.0 hours before the alert went out and 353 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2525 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WWUS85 KTFX 220159
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
759 PM MDT Wed Jul 21 2021
 
MTZ009-010-044-046-220230-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
Eastern Pondera MT-Toole MT-
759 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PONDERA...EAST 
CENTRAL GLACIER AND SOUTHERN TOOLE COUNTIES UNTIL 830 PM MDT...

At 758 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Valier to 11 miles southwest of Shelby to
7 miles northeast of Conrad. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Shelby, Valier, Devon, Ethridge, Dunkirk and Ledger. 

This includes the following highways...
 Interstate 15 between mile markers 342 and 371.
 Highway 2 between mile markers 260 and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4840 11127 4831 11128 4815 11181 4830 11211
      4826 11251 4862 11224 4863 11159
TIME...MOT...LOC 0158Z 236DEG 28KT 4833 11235 4843 11207 4824 11181 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 21, 6:45 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 21, 6:45 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
645 PM MDT Wed Jul 21 2021

...UPDATED AVIATION SECTION...

.SYNOPSIS...

Scattered showers and thunderstorms will continue to develop this
evening, with a few stronger storms likely. Gusty westerly winds
may develop over the plains on Thursday and Friday, which will
bring fire weather concerns. Temperatures will generally remain
well above normal for the remainder of the forecast period.

&&

.DISCUSSION...

Satellite and radar imagery shows the expected development of
scattered showers and thunderstorms across Southwest Montana, and
also over the Northern Rockies and central Mountains. Mesoanalysis
indicates moderate instability with increasing shear located
upstream over NW Montana. Storm coverage will expand into the
evening areas, with the environment capable of supporting a few
stronger to severe storms. Faster storm motion compared to
yesterday should result in lower rainfall totals, but locally
heavy rainfall, hail to the size of quarters, and damaging wind
gusts are all possible from some of this evenings thunderstorms.

Thunderstorm activity dissipates overnight. Attention then turns
to an approaching cold front associated with a strong upper level
trough presently over the Canadian Rockies. The surface front will
move through the region Thursday morning, causing a shift to west
and northwest winds as dry air moves in behind the front. Although
technically a cold front, temperatures will still climb back into
the 80s to near 90, causing a period of critical fire weather
conditions over portions of North-central Montana Thursday
afternoon. Scattered showers are expected to develop once again
along and ahead of the front, with dry lightning potential outside
of thunderstorm cores.

While surface dewpoint temperatures have recently been in the 50s,
these will drop into the 20s by Friday with critically low
relative humidity dropping below 15 percent Friday afternoon.
Low level satellite water vapor imagery reveals the source region
for this dry air presently over Northern California into Southern
Oregon. Deep layer mixing under the stable but brisk westerly flow
will mix gusty winds to the surface Friday, once again causing
elevated to critical fire weather concerns over a larger area
Friday afternoon.

After being temporarily flatted Friday, the upper level ridge slowly
amplifies Saturday into next week again for continued very warm
and dry conditions. Some moisture may get entrained into the flow
around the ridge and move into at least southwest MT by the middle
of next week for isolated thunderstorm chances, otherwise little
or no precipitation is expected.

&&

.AVIATION...
645 PM MDT Wed Jul 21 2021 (22/00Z TAF period)

Moisture in the southwest flow aloft will bring scattered showers
and thunderstorms to much of the area along and south of a KMSO-KHVR
line through around 06Z, then again after 18Z. Wind gusts in excess
of 40 kt, periods of heavy rain with MVFR conditions, and lightning
will be the main threats. Otherwise, conditions will be VFR with
mostly light winds, but westerly winds will become gusty overall
after 18Z. -Coulston

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

A cold front passing over the Northern Rockies Thursday afternoon
will cause increasing west winds while humidity falls below 20
percent. These are critical fire weather conditions and warrant a
Red Flag Warning. These dry and windy conditions may spread a bit
further into adjacent fire zones towards Great Falls and Helena.
Scattered thunderstorms are also possible Thursday afternoon along
and ahead of the front, possibly producing additional dry
lighting activity outside thunderstorm cores. Winds decrease
Thursday night, but with critically dry air moving into the area,
overnight RH will be poor to moderate. Relative humidity is
expected to drop below 15 percent on Friday, with gusty winds
returning in a deeply mixed boundary layer.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  91  50  88 /  50  20  10   0
CTB  52  82  44  82 /  30   0   0   0
HLN  61  92  56  90 /  40  20  10   0
BZN  56  92  52  90 /  30  30  10   0
WYS  44  82  42  83 /  10  30  10   0
DLN  54  88  49  88 /  40  30   0   0
HVR  59  92  50  89 /  60  10  10   0
LWT  59  90  53  87 /  60  40  30   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
Central and Eastern Lewis and Clark National Forest Areas...
Chouteau and Fergus Counties...Helena and Townsend Ranger
Districts of the Helena National Forest...Lincoln Ranger
District of the Helena National Forest.

Red Flag Warning from noon Thursday to 9 PM MDT Friday Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine
Counties...Lewis and Clark National Forest Rocky Mountain
District-Rocky Mountain Front.

Fire Weather Watch from Friday afternoon through Friday evening
Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

Fire Weather Watch from Friday afternoon through Friday evening
Gallatin National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 21, 7:12 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
712 PM MDT Wed Jul 21 2021

MTZ048-220145-
Southern Rocky Mountain Front-
712 PM MDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEWIS AND CLARK AND
NORTHWESTERN TETON COUNTIES...

At 712 PM MDT, a strong thunderstorm was located 24 miles northwest
of Augusta, or 29 miles west of Choteau, moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bynum.

This includes Highway 89 between mile markers 51 and 57.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4761 11276 4773 11296 4813 11253 4795 11222
TIME...MOT...LOC 0112Z 221DEG 39KT 4773 11279

SC
Special weather statement, Jul 21, 7:14 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
714 PM MDT Wed Jul 21 2021

MTZ014-048-220145-
Southern Rocky Mountain Front-Central and Southern Lewis and Clark-
714 PM MDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LEWIS AND CLARK
COUNTY...

At 714 PM MDT, a strong thunderstorm was located 15 miles northeast
of Ovando, or 37 miles north of Drummond, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of west central Lewis
and Clark County.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4747 11257 4716 11244 4711 11279 4718 11280
      4717 11304 4718 11306 4731 11306
TIME...MOT...LOC 0114Z 251DEG 26KT 4719 11295

SC
Special weather statement, Jul 21, 7:30 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
730 PM MDT Wed Jul 21 2021

MTZ047-220200-
Blaine-
730 PM MDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BLAINE COUNTY...

At 730 PM MDT, a strong thunderstorm was located 16 miles northwest
of Hays, or 23 miles northwest of Zortman, moving northeast at 10
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of central Blaine
County.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4806 10883 4818 10902 4839 10882 4821 10852
TIME...MOT...LOC 0130Z 223DEG 9KT 4818 10885

SC
Special weather statement, Jul 21, 7:34 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
734 PM MDT Wed Jul 21 2021

MTZ011-013-045-220200-
Chouteau-Liberty-Hill-
734 PM MDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LIBERTY...
SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU COUNTIES...

At 733 PM MDT, a strong thunderstorm was located 14 miles north of
Fort Benton, moving northeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kenilworth and Loma.

This includes Highway 87 between mile markers 54 and 74.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4788 11075 4808 11094 4837 11041 4807 11012
TIME...MOT...LOC 0133Z 238DEG 26KT 4804 11070

SC
Special weather statement, Jul 21, 7:53 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
753 PM MDT Wed Jul 21 2021

MTZ011-013-220230-
Chouteau MT-Hill MT-
753 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HILL AND CENTRAL
CHOUTEAU COUNTIES UNTIL 830 PM MDT...

At 752 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles south of Inverness to near Geraldine.
Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Geraldine, Hingham, Loma, Virgelle and Kenilworth.

This includes the following highways...
 Highway 2 between mile markers 348 and 349.
 Highway 87 between mile markers 49 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4768 10983 4764 10984 4753 11032 4823 11076
      4835 11076 4857 11040
TIME...MOT...LOC 0152Z 239DEG 19KT 4829 11070 4763 11028

SC
Special weather statement, Jul 21, 7:59 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
759 PM MDT Wed Jul 21 2021

MTZ009-010-044-046-220230-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
Eastern Pondera MT-Toole MT-
759 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PONDERA...EAST
CENTRAL GLACIER AND SOUTHERN TOOLE COUNTIES UNTIL 830 PM MDT...

At 758 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Valier to 11 miles southwest of Shelby to
7 miles northeast of Conrad. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shelby, Valier, Devon, Ethridge, Dunkirk and Ledger.

This includes the following highways...
 Interstate 15 between mile markers 342 and 371.
 Highway 2 between mile markers 260 and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4840 11127 4831 11128 4815 11181 4830 11211
      4826 11251 4862 11224 4863 11159
TIME...MOT...LOC 0158Z 236DEG 28KT 4833 11235 4843 11207 4824 11181

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:01 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson, Meagher29 min
Jul 21, 6:08 PM MDTSpecial Weather StatementTFXCascade22 min
Jul 21, 6:12 PM MDTSpecial Weather StatementTFXLiberty33 min
Jul 21, 6:32 PM MDTSpecial Weather StatementTFXBroadwater28 min
Jul 21, 6:35 PM MDTSpecial Weather StatementTFXCascade, Chouteau25 min
Jul 21, 6:41 PM MDTSpecial Weather StatementTFXTeton34 min
Jul 21, 6:55 PM MDTSpecial Weather StatementTFXCascade, Chouteau, Hill, Judith Basin, Liberty, Meagher35 min
Jul 21, 7:12 PM MDTSpecial Weather StatementTFXTeton33 min
Jul 21, 7:14 PM MDTSpecial Weather StatementTFXLewis and Clark31 min
Jul 21, 7:30 PM MDTSpecial Weather StatementTFXBlaine30 min
Jul 21, 7:34 PM MDTSpecial Weather StatementTFXChouteau26 min
Jul 21, 7:53 PM MDTSpecial Weather StatementTFXChouteau37 min
Jul 21, 7:56 PM MDTSevere Thunderstorm WarningTFXLewis and Clark34 min
Jul 21, 8:01 PM MDTSpecial Weather StatementTFXJudith Basin29 min
Jul 21, 8:03 PM MDTSpecial Weather StatementTFXBlaine27 min
Jul 21, 8:09 PM MDTSpecial Weather StatementTFXMadison36 min
Jul 21, 8:22 PM MDTSpecial Weather StatementTFXLewis and Clark23 min
Jul 21, 8:29 PM MDTSpecial Weather StatementTFXFergus31 min
Jul 21, 8:33 PM MDTSpecial Weather StatementTFXHill27 min
Jul 21, 8:34 PM MDTSpecial Weather StatementTFXTeton26 min
Jul 21, 8:36 PM MDTSpecial Weather StatementTFXBlaine24 min
Jul 21, 8:37 PM MDTSpecial Weather StatementTFXToole38 min
Jul 21, 8:45 PM MDTSpecial Weather StatementTFXMadison30 min
Jul 21, 8:54 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Teton36 min
Jul 21, 9:04 PM MDTSpecial Weather StatementTFXBlaine, Fergus, Hill26 min
Jul 21, 9:12 PM MDTSpecial Weather StatementTFXTeton33 min
Jul 21, 9:14 PM MDTSpecial Weather StatementTFXLiberty16 min
Jul 21, 9:36 PM MDTSpecial Weather StatementTFXBlaine, Fergus24 min
Jul 21, 9:44 PM MDTSpecial Weather StatementTFXGallatin, Madison31 min
Jul 21, 9:55 PM MDTSpecial Weather StatementTFXTeton35 min
Jul 21, 10:04 PM MDTSpecial Weather StatementTFXBlaine41 min
Jul 22, 1:34 PM MDTSpecial Weather StatementTFXMadison41 min
Jul 22, 2:01 PM MDTSpecial Weather StatementTFXGallatin29 min
Jul 22, 2:13 PM MDTSevere Thunderstorm WarningTFXGallatin32 min
Jul 22, 2:24 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison66 min
Jul 22, 3:04 PM MDTSpecial Weather StatementTFXBroadwater26 min
Jul 22, 3:27 PM MDTSpecial Weather StatementTFXFergus, Judith Basin48 min
Jul 22, 3:30 PM MDTSpecial Weather StatementTFXGallatin, Madison30 min
Jul 22, 3:32 PM MDTSpecial Weather StatementTFXGallatin, Madison28 min
Jul 22, 3:54 PM MDTSpecial Weather StatementTFXBroadwater, Meagher36 min
Jul 22, 4:06 PM MDTSpecial Weather StatementTFXGallatin39 min
Jul 22, 4:18 PM MDTSpecial Weather StatementTFXFergus42 min
Jul 22, 4:36 PM MDTSpecial Weather StatementTFXMeagher24 min
Jul 22, 4:40 PM MDTSpecial Weather StatementTFXGallatin35 min
Jul 22, 4:52 PM MDTSpecial Weather StatementTFXBlaine38 min
Jul 22, 5:35 PM MDTSpecial Weather StatementTFXMadison40 min
Jul 22, 5:36 PM MDTSpecial Weather StatementTFXJudith Basin24 min
Jul 22, 5:43 PM MDTSpecial Weather StatementTFXPetroleum17 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.